Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2011, 1:50 PM CDT for 4 counties in Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 1:50 PM CDT (18:50 UTC)
- Expired
- Jun 9, 2011, 2:22 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Audubon County, IA, Carroll County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:53 PM CDT | HAIL 0.75 | 2 Nnw Templeton, IA | |
| Jun 9, 2:03 PM CDT | HAIL 0.75 | 3 Ese Coon Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
917 WUUS53 KDMX 091850 SVRDMX IAC009-027-073-077-091930- /O.NEW.KDMX.SV.W.0112.110609T1850Z-110609T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 150 PM CDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA... SOUTHERN CARROLL COUNTY IN WEST CENTRAL IOWA... WESTERN GREENE COUNTY IN WEST CENTRAL IOWA... NORTHWESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA... * UNTIL 230 PM CDT * AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MANNING...OR 14 MILES SOUTHWEST OF CARROLL...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... GLIDDEN...COON RAPIDS...HALBUR...TEMPLETON...DEDHAM...WILLEY... CARROLL AIRPORT...RALSTON...SCRANTON...BAYARD AND BAGLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4214 9449 4181 9439 4183 9503 4198 9508 TIME...MOT...LOC 1851Z 259DEG 25KT 4189 9496 WIND...HAIL <50MPH 1.00IN $$
2 follow-up statements
801 WWUS53 KDMX 091907 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 207 PM CDT THU JUN 9 2011 IAC009-091917- /O.CAN.KDMX.SV.W.0112.000000T0000Z-110609T1930Z/ AUDUBON IA- 207 PM CDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUDUBON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4188 9485 4204 9488 4214 9449 4181 9439 TIME...MOT...LOC 1907Z 259DEG 25KT 4194 9478 $$ IAC027-073-077-091930- /O.CON.KDMX.SV.W.0112.000000T0000Z-110609T1930Z/ GUTHRIE IA-GREENE IA-CARROLL IA- 207 PM CDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CARROLL...WESTERN GREENE AND NORTHWESTERN GUTHRIE COUNTIES UNTIL 230 PM CDT... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF COON RAPIDS...OR 10 MILES SOUTH OF CARROLL...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... GLIDDEN...COON RAPIDS...CARROLL AIRPORT...RALSTON...BAYARD... SCRANTON AND BAGLEY. LAT...LON 4188 9485 4204 9488 4214 9449 4181 9439 TIME...MOT...LOC 1907Z 259DEG 25KT 4194 9478 WIND...HAIL <50MPH 1.00IN $$
671 WWUS53 KDMX 091922 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT THU JUN 9 2011 IAC027-073-077-091931- /O.CAN.KDMX.SV.W.0112.000000T0000Z-110609T1930Z/ GUTHRIE IA-GREENE IA-CARROLL IA- 222 PM CDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL...WESTERN GREENE AND NORTHWESTERN GUTHRIE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HAIL IS STILL LIKELY FROM THIS STORM...BUT WILL BE LESS THAN DIME SIZE. VERY HEAVY RAINFALL CAN BE EXPECTED AS WELL. LAT...LON 4188 9485 4204 9488 4214 9449 4181 9439 TIME...MOT...LOC 1921Z 259DEG 25KT 4193 9468 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:45 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 9, 12:45 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT THU JUN 9 2011 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... INCREASING WARM AIR/THETA-E ADVECTION CONTINUES TO LIFT NORTHWARD INTO IA EARLY THIS MORNING. EFFECTIVE SHEAR AND SRH CONTINUES TO ORGANIZE CONVECTION SUFFICIENTLY TO REALIZE 200-500 J/KG HAIL CAPES AND MULTIPLE SUB SEVERE HAIL REPORTS. MOISTURE TRANSPORT/CONVERGENCE ALONG 305K ISENT SFC JUST ABOVE INVERSION IS ALSO FEEDING MCS BUT FLOW IS RELATIVELY WEAK AT THIS LEVEL...ONLY 10-15KTS INTO IA...LIKELY KEEPING MCS FROM BEING TOO SIGNIFICANT SVR WISE OR WITH HEAVY RAINS. PWS ABOVE 1.5 AND WARM CLOUD DEPTHS 12-13K FT ARE IN SOURCE REGION HOWEVER SO PATCHY HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THE EARLY MORNING. RECENT DRY CONDITIONS WILL LIKELY LIMIT FLASH FLOOD POTENTIAL FOR THIS ROUND TODAY...BUT POTENTIAL WILL HAVE TO BE WATCHED LATER. EXPECT THIS MCS TO FADE LATER THIS MORNING AS WAA WANES...TYPICAL DIURNAL TREND...SO HAVE LOWERED POPS INTO CHANCES THIS AFTERNOON. VARIOUS HIGH RES WRF RUNS SUGGEST BETTER POTENTIAL EARLY THIS MORNING...AND THEN AGAIN BEYOND THIS VALID PERIOD INTO THIS EVENING. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... FOR TONIGHT...A SHORTWAVE PUSHES ACROSS THE NORTHERN/CENTRAL PLAINS WHILE A WARM FRONT LIFTS NORTH/NORTHEAST ACROSS THE CWA. STRONG OVER RUNNING WILL SET UP AND WE WILL BE SETTING THE STAGE FOR HEAVY RAIN AGAIN TONIGHT...THIS TIME OVER THE NORTH/NORTHEAST. IN ADDITION TO THIS...THE NAM IS SUGGESTING A SPEED MAX LIFTING ACROSS THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING. THIS FEATURE WILL INCREASE THE SHEAR ACROSS THAT AREA AND WITH STEEP LAPSE RATES AND AND SURFACE BASED CAPES OF 3500+ J/KG ALL MODES OF SEVERE WEATHER POSSIBLE AT LEAST INITIALLY. HAIL AND WIND THE MOST LIKELY WITH ISOLATED TORNADOES ALSO POSSIBLE. FRIDAY ANOTHER SHORT WAVE FINALLY SHOVES THE COLD FRONT SOUTH AND EAST TAKING THE PRECIP THREAT WITH IT. HOWEVER...PRETTY COLD AIR ALOFT SO I AM NOT CONVINCED THAT WE WONT SEE ONE MORE ROUND OF STRONG STORMS IN THE AFTERNOON BEFORE EXITING. ZONAL FLOW THEN FOR SATURDAY INTO SUNDAY AND NO SHORTWAVES PROGGED TO PUSH ACROSS THE FLOW SHOULD DRY THINGS OUT A BIT BEFORE WARM ADVECTION RETURNS FOR LATE SUNDAY/ SUNDAY NIGHT AND MORE STORMS. WARM FRONT HANGS ONCE AGAIN ACROSS THE SOUTHWEST/SOUTHERN PORTIONS OF THE CWA FOR PERIODS OF STORMS CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION...09/18Z ACTIVE WEATHER WILL CONTINUE THIS AFTERNOON INTO TONIGHT WITH CONVECTION ACROSS MUCH OF IOWA. CIGS WILL BE MVFR TO IFR IN AND AROUND THUNDERSTORMS WITH IFR CIGS BECOMING WIDESPREAD OVERNIGHT AS THUNDERSTORMS CONTINUE. SFC WINDS WILL BE MAINLY FROM THE EAST BUT WILL BE VARIABLE AND STRONGER NEAR THE STORMS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BSS AVIATION...COGIL LONG TERM...FAB
Hazardous weather outlook, Jun 9, 10:37 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1037 AM CDT THU JUN 9 2011 IAZ004>007-015>017-023>028-035>039-049-050-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1037 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA DURING THE AFTERNOON. SEVERE WEATHER WILL BE CONFINED TO LARGE HAIL. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE STORMS. BY TONIGHT...WIDESPREAD THUNDERSTORMS ACTIVITY IS EXPECTED WITH LARGE HAIL AND HEAVY RAINFALL REMAINING THE MAIN THREATS. THERE IS SOME WIND THREAT AS WELL...MAINLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT. IAZ033-034-044>048-057>062-070>075-081>086-092>097-101100- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1037 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE AFTERNOON. MAIN THREATS WILL BE FROM LARGE HAIL UP TO GOLF BALL SIZE ALONG WITH VERY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL AND HEAVY RAINFALL REMAINING POSSIBLE AS WELL AS A STRAIGHT LINE WIND THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT. CC
In the hours before
Local storm report, Jun 9, 9:35 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL URBANDALE 41.64N 93.74W
06/09/2011 E1.75 INCH POLK IA TRAINED SPOTTER
MAINLY NICKEL AND QUARTER HAIL WITH A FEW THE SIZE OF
GOLFBALLS AT THE URBANDALE GOLF AND COUNTRY CLUB
&&
CCOGILLocal storm report, Jun 9, 9:36 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 1 SE CLIVE 41.60N 93.76W
06/09/2011 E1.00 INCH POLK IA TRAINED SPOTTER
AT WOI-TV
&&
SSEARCYLocal storm report, Jun 9, 9:38 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL 4 N DES MOINES 41.64N 93.62W
06/09/2011 E1.00 INCH POLK IA LAW ENFORCEMENT
&&
SSEARCYLocal storm report, Jun 9, 9:40 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL DES MOINES 41.58N 93.62W
06/09/2011 E1.00 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF 12TH AND SHAWNEE...HIGHLAND PARK AREA
&&
BFLocal storm report, Jun 9, 10:00 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 1 E CLIVE 41.61N 93.75W
06/09/2011 M1.50 INCH POLK IA NWS EMPLOYEE
WENT OUT AFTER THE HAIL ENDED AND MEASURED UP TO PING
PONG SIZED HAIL.
&&
CCOGILLocal storm report, Jun 9, 10:04 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HAIL DES MOINES 41.58N 93.62W
06/09/2011 E1.75 INCH POLK IA TRAINED SPOTTER
INTERSECTION OF 12TH AND SHAWNEE IN THE HIGHLAND PARK
AREA.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 28 min |
| Jun 8, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 9, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 27 min |
| Jun 9, 2:47 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 33 min |
| Jun 9, 7:27 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Jun 9, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 52 min |
| Jun 9, 9:16 AM CDT | River Flood Warning | DMX | Madison, Warren | 8 days |
| Jun 9, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 19 min |
| Jun 9, 9:55 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| Jun 9, 2:01 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 65 hr |
| Jun 9, 2:01 PM CDT | River Flood Warning | DMX | Wapello | 3 days |
| Jun 9, 2:01 PM CDT | River Flood Warning | DMX | Madison, Warren | 52 hr |
| Jun 9, 2:01 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 63 hr |
| Jun 9, 3:44 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 12 hr |
| Jun 9, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 25 min |
| Jun 9, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.